Kentucky, 2014High Wind and Strong Wind in Kentucky, November 24, 2014
November 24, 2014 · NWS JKL · 9 events in 6 counties and zones
A strong area of low pressure moving into the Great Lakes region produced strong winds across portions of eastern Kentucky on November 24. The strong winds began between midnight and finally subsided during the mid afternoon hours.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $17,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong area of low pressure moving into the Great Lakes region produced strong winds across portions of eastern Kentucky on November 24. The strong winds began between midnight and finally subsided during the mid afternoon hours. The strong gust of 62 mph was recorded in Fleming county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Nov 23, 11:41 PM EST, 49 minutes earlier.
Area forecast discussion, Nov 23, 11:41 PM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1141 PM EST SUN NOV 23 2014
.UPDATE...
ISSUED AT 1140 PM EST SUN NOV 23 2014
THE WARM FRONT HAS MOVED NORTH AND HAS PASSED THROUGH EASTERN
KENTUCKY. WITH THIS...THE BULK OF THE DEEP MOISTURE HAS ALSO MOVED OUT
LEAVING LIGHT RAIN AND DRIZZLE ACROSS THE AREA THROUGH THE REST OF
TONIGHT. BECAUSE OF THIS...HAVE LEFT SLIGHT CHANCE POPS ACROSS THE
AREA THROUGH THE NIGHT. PRECIP WILL MOVE BACK THROUGH THE AREA DURING
THE DAY ON MONDAY AND HAVE INCREASED THE POPS FOR THE ARRIVAL OF THE
COLD FRONT. FOR THE WINDS...THE PASSAGE OF THE WARM FRONT BROUGHT
SOUTHWEST WINDS INTO THE AREA AND DECREASED GUSTS THROUGH THE FIRST
PART OF TONIGHT. THEREFORE...HAVE LEFT THE WIND ADVISORY FOR THE
EASTERN 3 COUNTIES EXPIRE FOR HIGH WINDS IN THE HIGHER ELEVATIONS.
THE GRADIENT WILL BE ON THE INCREASE AGAIN WITH THE APPROACH OF THE
COLD FRONT. THEREFORE...AN WIND ADVISORY WILL STILL BE IN EFFECT
LATER TONIGHT FOR GUSTY SOUTHWEST WINDS TOWARDS MORNING AND INTO THE
DAY ON MONDAY. A NEW ZFP HAS BEEN SENT OUT FOR THIS UPDATE.
UPDATE ISSUED AT 922 PM EST SUN NOV 23 2014
CURRENT CONDITIONS ACROSS EASTERN KENTUCKY FEATURE THE SWATH OF RAIN
MOVING NORTHEAST OUT OF THE AREA AS THE WARM FRONT PUSHES THROUGH AS
WELL. AT THIS HOUR...TEMPERATURES IN THE SOUTH ARE QUITE WARM AND
HAVE ADJUSTED FOR THE SURGE OF WARM AIR BEHIND WARM FRONT. WITH
THIS...A BREAK IN THE PRECIP BEHIND THE FRONT HAS FORMED AND HAVE
ADDRESSED THIS IN THE NEW ZFP. WILL KEEP CHANCE POPS THROUGH THE
FIRST PART OF THE NIGHT AS WELL ESPECIALLY OVER THE WEST AS PRECIP
ASSOCIATED WITH THE LOW CENTER TRACKS NORTHEAST. MUCH OF THE NIGHT
SHOULD BE RELATIVELY DRY WITH THE EXCEPTION OF SOME LIGHT RAIN OR
DRIZZLE THROUGH THE NIGHT BEFORE THE COLD FRONT BEGINS TO IMPACT THE
AREA INTO THE MORNING HOURS. A NEW ZFP HAS BEEN SENT OUT FOR THIS
UPDATE.
UPDATE ISSUED AT 710 PM EST SUN NOV 23 2014
THE EASTERN COUNTIES ACROSS THE AREA ARE GUSTING INTO THE UPPER 40S
AND LOW 50S THIS EVENING WITH A FEW REPORTS OF 52 TO 55 MPH WIND
GUSTS. TEMPERATURES LOOK TO BE ON TRACK AS WELL AS OTHER PARAMETERS
THROUGH THE EVENING. ADJUSTED THE WINDS AND WIND GUSTS FOR THE
CONTINUED HIGH WINDS. BECAUSE OF THIS...ISSUED THE WIND ADVISORY
EARLIER FOR HARLAN LETCHER AND PIKE COUNTIES UNTIL 04Z. BY THEN THE
WINDS SHOULD SLACK OFF A BIT BEFORE SWITCHING AROUND TO THE
SOUTHWEST. WILL CONTINUE THE ORIGINAL WIND ADVISORY FOR THE REST OF
EASTERN KENTUCKY STARTING AT 09Z AS THE FRONT MOVES INTO THE AREA.
HAVE ISSUED A NEW ZFP AND HWO TO HIGHLIGHT THESE CHANGES.
&&
.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 316 PM EST SUN NOV 23 2014
SATELLITE DATA AND SURFACE MAPS CONTINUE TO INDICATE SURFACE LOW
CONTINUING TO DEEPEN THIS AFTERNOON ACROSS THE LOWER MISSISSIPPI
RIVER VALLEY AND WILL TRACK NE THROUGH THE PERIOD. A ATTENDANT WARM
FRONT WILL TRACK NE AND ACROSS THE REGION THIS EVENING INTO TONIGHT.
IN THE UPPER LEVELS EXPECT THE ASSOCIATED SHORTWAVE TO NEGATIVELY
TILT WITH THE AXIS GENERALLY TRACKING ACROSS THE REGION. THIS
SHORTWAVE IS STILL EXPECTED TO COUPLE WITH THE LARGER TROUGH THAT IS
TRACKING EAST OUT OF THE WESTERN U.S. MOVING INTO MONDAY EXPECT A
SURFACE COLD FRONT TO CROSS THE CWA THROUGH THE DAY. GIVEN THIS
MODELED SOUNDINGS INDICATE STEEPER LAPSE RATES AND GOOD MIXING TO
COINCIDE WITH STRONG JET ENERGY ACROSS THE REGION. THIS WILL ALLOW
STRONGER JET ENERGY TO MIX DOWN. THEN WEAK SURFACE HIGH WILL TRY TO
BUILD EAST MONDAY NIGHT.
GIVEN THE SYNOPTIC SETUP THROUGH THE PERIOD EXPECTING PRECIP TO
CONTINUE TO OVERSPREAD THE REGION TONIGHT. DOES LOOK LIKE MODELS DO
WANT TO KEEP SOME POPS AROUND OVERNIGHT SO PLAN TO STICK CLOSE TO
CHANCE/LIKELY RAIN SHOWERS FROM SW TO NE TONIGHT. THEN TRANSITION TO
SLIGHT/CHANCE IN THE EARLY MORNING HOURS MONDAY. GIVEN STRONG JET
ENERGY ACROSS THE REGION AND DECENT MIXING EXPECTING STRONGER WINDS
TO BE A ISSUE ESPECIALLY INTO MONDAY. THE FRONT WILL ALSO BRING
SLIGHT/CHANCE RAIN SHOWERS TO MUCH OF THE CWA MONDAY. GIVEN MUCH OF
THE REGION WILL SEE WINDS GUSTING INTO THE 35 TO 45 MPH MONDAY
MORNING INTO LATE MONDAY. THIS HAS PROMPTED A WIND ADVISORY AREA WIDE
MONDAY MORNING TILL LATE MONDAY. WINDS ARE EXPECTED TO TRAIL OFF AS
WE MOVE INTO THE EVENING ON MONDAY...THEN COOLER AIR WILL CONTINUE TO
MOVE INTO THE REGION AND WEAK HIGH WILL TRY TO BUILD EAST OVERNIGHT
MONDAY.
.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 255 PM EST SUN NOV 23 2014
THE MODELS REMAIN IN A STATE OF DISARRAY ALOFT THROUGH THE MIDDLE
PORTION OF THE FORECAST FOR THIS PART OF THE COUNTRY. HOWEVER THE
GFS AND ECMWF SEEMS TO HAVE CONVERGED ON A SIMILAR SOLUTION WITH THE
NEXT TROUGH EVEN AS THEY FLIPPED THEIR SCENARIOS FROM YESTERDAY
AFTERNOON. THEY ALL SWEEP A STRONG...FULL LATITUDE TROUGH THROUGH
THE DEEP SOUTH TUESDAY THROUGH WEDNESDAY WITH FAIRLY GOOD AGREEMENT
ABOUND. THE NEXT BATCH OF ENERGY RUNNING DOWN THE BACKSIDE OF THIS
TROUGH IS THE FEATURE THAT REMAINS IN QUESTION. THIS IS PROGGED TO
ARRIVE IN THE LOWER OHIO VALLEY LATER WEDNESDAY TAKING THE CORE OF
ITS ENERGY THROUGH KENTUCKY...NOW QUICKEST IN THE NEWLY AMPLIFIED
GFS VERSION WHEN COMPARED TO THE ECMWF. THE GEM DOES LITTLE TO
SETTLE THIS DISPUTE BY HAVING A MILDER AND SHALLOWER ITERATION OF
THIS TRAILING TROUGH. GIVEN THE SLOWLY GELLING SOLUTION HERE FOR
MIDWEEK WILL CONTINUE TO FAVOR A GENERAL MODEL BLEND. THE FOLLOW
ALONG TROUGH WILL THEN EASE EAST-NORTHEAST OUT OF THE AREA LATER
THURSDAY NIGHT LEAVING FAIRLY FAST NORTHWEST FLOW BEHIND ABOVE THE
OHIO VALLEY. THIS FLOW WILL GRADUALLY BECOME MORE ZONAL THROUGH THE
REGION OVER THE WEEKEND WITH THE BULK OF THE ENERGY DURING THIS TIME
STAYING TO THE NORTH...CLOSER TO THE GREAT LAKES. ALSO HERE...WILL
FAVOR A MODEL CONSENSUS FOR WEATHER DETAILS.
SENSIBLE WEATHER WILL FEATURE HIGH PRESSURE DRYING OUT THE AREA ON
TUESDAY IN THE WAKE OF MONDAY/S FRONT AND EAST KENTUCKY BEING TOO
FAR SOUTH TO BE AFFECTED BY THE QUEBEC SFC LOW/S WRAP AROUND.
HOWEVER...A DEVELOPING STORM WILL START TO LIFT NORTH ALONG THE
GEORGIA AND SOUTH CAROLINA COAST WITH A LARGE PCPN SHIELD LATER THAT
NIGHT AND INTO WEDNESDAY MORNING. THERE APPEARS TO BE A MODEL TREND
TO PULL THIS SHIELD FURTHER WEST INTO THE HIGHER TERRAIN OF EASTERN
KENTUCKY WHERE SOME SNOW WILL BE POSSIBLE ON THE RIDGES WHILE THE
VALLEYS LIKELY ONLY SEE SOME LIGHT RAIN. AS THE LOW PASSES LATER
THAT EVENING...A COLD FRONT ASSOCIATED WITH THE MID LEVEL TROUGH
SWINGS THROUGH EASTERN KENTUCKY WITH ADDITIONAL SNOW OR RAIN CHANCES
INTO EARLY THURSDAY MORNING ACROSS AT LEAST THE NORTHERN TIER OF THE
CWA. UPSLOPE FLOW MAY LINGER SNOW SHOWERS INTO DAY THURSDAY FOR THE
HIGHER TERRAIN COUNTIES IN THE FAR EAST. COLDER AIR THEN WILL LIKELY
SPREAD BRIEFLY INTO EASTERN KENTUCKY THAT NIGHT...THOUGH IT WILL
RETREAT JUST AS QUICKLY DURING THE DAY FRIDAY WHEN HIGH PRESSURE
SHIFTS EAST AND RETURN FLOW SENDS MOIST AND WARMER AIR INTO THE
SOUTHERN OHIO VALLEY. THIS COULD BE ACTIVATED BY THE NEARBY FRONT
LATER SATURDAY AND INTO THE NIGHT FOR SOME SMALL RAIN CHANCES.
SUNDAY WILL BE A LOW CONFIDENCE FORECAST...THOUGH...AS THE MODELS
DISAGREE AS TO WHETHER THE FRONT WILL PLUNGE SOUTH THROUGH
KENTUCKY...GFS...OR STAY NORTH...ECMWF. FOR NOW WILL HOLD TO THE
CONSENSUS HERE AND GO WITH A MILD FORECAST...BUT WITH A SMALL CHANCE
FOR RAIN SHOWERS.
THE CR GRID LOAD PROVIDED A DECENT START THROUGH THE EXTENDED
FORECAST WITH CHANGES MAINLY MADE TO BETTER REFLECT THE SNOW CHANCES
ON WEDNESDAY AND THURSDAY IN THE HIGHER TERRAIN. AGAIN ONLY MADE
SOME MINOR RIDGE AND VALLEY TEMPERATURE CHANGES FOR LOWS EACH NIGHT
THROUGH THE PERIOD.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 710 PM EST SUN NOV 23 2014
SHOWERS WILL CONTINUE TO MOVE INTO THE AREA THIS EVENING AHEAD OF AN
APPROACHING WARM FRONT FROM THE SOUTH. WILL CONTINUE TO KEEP SOME IFR
CONDITIONS AT THE TAF SITES THROUGH TONIGHT AS CEILINGS LOWER WITH
THE CONTINUED SHOWER ACTIVITY AS WELL AS LOWER VIS WITH THE
SHOWERS. THESE CONDITIONS WILL BEGIN TO LIFT AS THE COLD FRONT
APPROACHES THE AREA TOWARDS DAWN. WINDS WILL REMAIN GUSTY OVERNIGHT
IN SOME AREAS AND A FEW SITES MAY KEEP VFR CONDITIONS. WILL BRING VFR
CONDITIONS TO ALL THE TAF SITES AS THE COLD FRONT APPROACHES DURING
THE DAY. WINDS WILL BE GUSTY AHEAD OF THE FRONT WITH SOME GUSTS
REACHING 30 KNOTS. WINDS WILL BEGIN TO LESSEN TOWARDS THE END OF THE
TAF PERIOD.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 4 AM TO 7 PM EST MONDAY FOR KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.
&&
UPDATE...SHALLENBERGER
SHORT TERM...DJ
LONG TERM...GREIF
AVIATION...SHALLENBERGER
Hazardous weather outlook, Nov 23, 11:17 PM EST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1117 PM EST SUN NOV 23 2014
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-250730-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
1117 PM EST SUN NOV 23 2014
...WIND ADVISORY IN EFFECT FROM 4 AM TO 7 PM EST MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TONIGHT.
SUSTAINED SOUTH TO SOUTHWEST WINDS OF 15 TO 30 MPH...WITH GUSTS OF 35
TO 45 MPH WILL BEGIN TO MOVE INTO THE AREA AHEAD OF THE COLD FRONT
TOWARDS DAWN.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SUSTAINED SOUTH TO SOUTHWEST WINDS OF 15 TO 30 MPH...WITH GUSTS OF 35
TO 45 MPH ARE EXPECTED ON MONDAY.
SNOW SHOWERS WILL BE POSSIBLE WEDNESDAY INTO THURSDAY MORNING...
MAINLY IN THE HIGHER TERRAIN NEAR VIRGINIA...AND AGAIN THURSDAY NIGHT.
SNOW SHOWERS WILL ALSO BE POSSIBLE FRIDAY NIGHT INTO SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
DJ/GREIF/SHALLENBERGER
In the hours before
Local storm report, Nov 23, 7:14 PM EST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
714 PM EST SUN NOV 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM NON-TSTM WND GST 3 E DORTON 37.28N 82.52W
11/23/2014 M56 MPH PIKE KY 911 CALL CENTER
A 56 MPH WIND GUST WAS RECORDED AT THE PIKE COUNTY KY
MESONET SITE AT 2774 FEET ELEVATION.
&&
JPStrong Wind, Pike
- When
- November 24, 12:30 AM EST
- Where
- Pike forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 37.469, -82.396 (the zone’s center; the record gives no point)
A wind gust of 49 mph was recorded at the mesonet site near Dorton at an elevation of 2774 feet.
High Wind, Rowan
- When
- November 24, 9:30 AM EST
- Where
- Rowan forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.196, -83.421 (the zone’s center; the record gives no point)
A 62 mph wind gust was measured at the Morehead Airport.
High Wind, Fleming
- When
- November 24, 10:25 AM EST
- Where
- Fleming forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 38.370, -83.697 (the zone’s center; the record gives no point)
A semi-tractor trailor was overturned due to strong wind gusts. The occupant was not seriously injured.
Strong Wind, Magoffin
- When
- November 24, 11:40 AM EST
- Where
- Magoffin forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 37.707, -83.065 (the zone’s center; the record gives no point)
A large tree limb was blown down and onto Hwy 3333, blocking both lanes of the road 6 miles north of Salyersville.
Strong Wind, Magoffin
- When
- November 24, 11:42 AM EST
- Where
- Magoffin forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 37.707, -83.065 (the zone’s center; the record gives no point)
Tree limbs were blown down along Pricy Creek Road near Cisco.
Strong Wind, Breathitt
- When
- November 24, 11:45 AM EST
- Where
- Breathitt forecast zone
- Measured
- 46 kt (53 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 37.522, -83.324 (the zone’s center; the record gives no point)
A 53 mph wind gust was measured at the Quicksand mesonet site.
Strong Wind, Magoffin
- When
- November 24, 12:21 PM EST
- Where
- Magoffin forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 37.707, -83.065 (the zone’s center; the record gives no point)
An electric pole was blown down on Hwy 460, 9 miles west of Salyersville.
High Wind, Magoffin
- When
- November 24, 1:30 PM EST
- Where
- Magoffin forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 37.707, -83.065 (the zone’s center; the record gives no point)
A strong gust of wind blew the porch off of one trailer and into another mobile home nearby. The event occurred 2 miles east of Salyersville.
Strong Wind, Morgan
- When
- November 24, 2:13 PM EST
- Where
- Morgan forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 37.922, -83.259 (the zone’s center; the record gives no point)
The roof of a barn was damaged by strong winds 8 miles south southwest of West Liberty.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lake-Effect Snow and Winter Weather in Michigan, November 24 to 27, 20143 deaths · 1 injured · $25,000 · 15 events
- Damaging Winds and High Wind in Ohio, November 24, 20143 injured · $5.0 million · 56 kt wind · 45 events
- Winter Weather in Wisconsin, November 24, 20141 death · $2,000 · 1 event
- High Wind in Michigan, November 24, 2014$1.1 million · 56 kt wind · 8 events
- Flooding in New York, November 24 to 25, 2014$600,000 · 2 events
- High Wind in Pennsylvania, November 24, 2014$300,000 · 52 kt wind · 3 events
- Strong Wind in Ohio, November 24, 2014$120,000 · 9 events
- High Wind in New York, November 24, 2014$75,000 · 50 kt wind · 5 events
- Strong Wind in Kentucky, November 24, 20141 injured · $37,000 · 4 events
- Strong Wind in Kentucky, November 24, 2014$40,000 · 4 events
- Winter Weather in Texas, November 24 to 25, 2014$30,000 · 5 events
- Strong Wind in Kentucky, November 24, 2014$16,000 · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 550236, 550464, 550465, 550239, 550243, 550244, 550245, 550246, 550247.